Alert archive / Colorado / Areal Flood Warnings in 2019
Areal Flood Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this areal flood warning at Jun 8, 2019, 7:55 AM MDT for Conejos County, Colorado. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2019, 7:55 AM MDT (13:55 UTC)
- Expired
- Jun 10, 2019, 7:45 PM MDT
- In force
- 60 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Conejos County, CO
The radar
The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 1.9 hours before the alert went out and 393 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 4:42 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 4:42 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 442 AM MDT Sat Jun 8 2019 .SHORT TERM...(Today and tonight) Issued at 441 AM MDT Sat Jun 8 2019 ...Elevated snow melt for the mountains today...Strong cold front for the plains this evening... Upper trof across the ID/WA/OR will translate eastward across the northern U.S. Rockies today. Leading disturbance in southwest flow has been kicking off some showers and thunderstorms across northern CO including the central mountains. This should move across northern CO this morning. Lee trof will kick eastward in response with drying southwest flow spreading across the plains. Dry line will be positioned across the far eastern border counties in the afternoon where an isolated storm or two will be possible. CAPE values will be 1000+ J/kg east of the dry line and with deep layer shears running around 40 kts...so an isolated severe thunderstorm threat will be possible during the late afternoon and evening if storms can initiate. Frontal boundary will be positioned near the Palmer Divide by 00z and this area will be most likely to see strong to severe thunderstorms develop given cooler temperatures aloft and strong forcing coming in. Strong cold front will then surge through all of the plains by midnight bringing north winds gusting up to 40 to 50 mph during the evening and into the overnight hours. Showers and thunderstorms will develop along/behind the front with event transitioning towards a more stratiform event pinned up along the mountains and northern slopes of the Palmer and Raton ridges towards morning. The threat for severe thunderstorms could persist through the late evening hours given the presence of some elevated CAPE behind the front...but that threat should decrease after 06z. Temperatures will remain mild overnight with mixing offsetting the cold air advection behind the front. For mountain areas today, it will remain mostly dry. Concern will revolve around very warm temperatures leading to enhanced snowmelt and high water levels and potential for flooding along creeks and streams. Reports and river/stream gages are already registering sharp rises and several flood advisories and warning products have been issued for the southwest mountains and San Luis Valley. Will need to monitor these conditions closely as temperatures will be similar to even a couple degrees warmer than yesterday. Those in and near waterways should heed all closures and stay away from fast flowing water. .LONG TERM...(Sunday through Friday) Issued at 441 AM MDT Sat Jun 8 2019 Sun morning over the southeast plains, behind a strong cold front, the models show the potential for some showers, along with gusty north to northeast winds. High temps on Sun will be much cooler over the southeast plains, about 25 to 30 degrees cooler than Sat. Highs over the mtns and high valleys on Sun will be slightly cooler than on Sat. Sun afternoon, there may be isolated showers/tstms mainly over the mtns. Breezy southerly winds are expected Mon over the southeast plains and temps will be warmer than on Sun. The NAM shows mainly dry weather acrs the area on Mon, while the GFS show a weak disturbance kicking off some showers/tstms, mainly over the mtns and high valleys in the afternoon. Tue a disturbance moves from the northern Rockies into the Dakotas, and sends a front thru eastern CO bringing some gusty northerly winds. On Wed, fairly dry northwest flow aloft is expected over the area. On both Tue and Wed, model precip looks isolated, and mainly over the high country. Thu a new upper disturbance moves into the Great Basin, and moves across CO on Fri. Increased moisture over the area Thu, along with the daytime heating and instability is expected to result in increased chances for precip. With that upper system moving across the state on Fri, there should be isolated to scattered showers/tstms. Warm temps over the high country thru the week will continue causing snowmelt which will keep creeks, streams and rivers running high and fast, with minor flooding problems likely in the high country and portions of the San Luis Valley. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 441 AM MDT Sat Jun 8 2019 VFR conditions expected today for the TAF sites. KALS will see breezy southwest winds kick up in the afternoon with gusts up to 25 kts. KCOS and KPUB will see southwest winds kick up late in the afternoon ahead of a rapidly southward advancing cold front through the early evening. Expect a sudden wind shift from the north with gusts up to 40 kts possible for both terminals during the evening and overnight. Showers and thunderstorms will develop along/behind the front...spreading into both terminals overnight. Cigs will drop into the low end VFR to even high end MVFR categories at times after 06z. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...28 AVIATION...KT
Hazardous weather outlook, Jun 8, 5:38 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 538 AM MDT Sat Jun 8 2019 COZ058>089-093>099-091145- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 538 AM MDT Sat Jun 8 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be possible across the southeast plains late this afternoon and tonight. One or two severe thunderstorms will be possible east of a line from Peyton, to Las Animas, to Pritchett. Hail up to 1.5 inches in diameter, and wind gusts to around 60 mph will be possible. A cold front will move through the southeast plains this evening bringing strong north winds gusting up to 40 to 50 mph. Isolated thunderstorms will be possible behind the front with small hail, brief heavy rain, and lightning the primary storm threats. Warm temperatures across the high country will cause accelerated snowmelt to continue with mountain streams, creeks and rivers expected to run high. Localized flooding will be possible over the next several days. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible over the mountain and high valley areas on Sunday and Monday. Isolated storms will be possible Tuesday across southern Colorado. Wednesday, isolated to scattered storms will be possible, mainly from the Interstate 25 corridor and westward. Thursday and Friday, there is expected to be an increasing chance for thunderstorms across southern Colorado. The main storm threats each day will be lightning and gusty outflow winds, but some of the stronger storms could also produce locally heavy rain, and hail up to the size of nickels. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening over Northern El Paso county and the far eastern plains. 31/28
In the hours before
Local storm report, Jun 8, 2:21 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
221 AM MDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLOOD 4 W WOLF CREEK PASS 37.47N 106.87W
06/07/2019 MINERAL CO LAW ENFORCEMENT
HIGHWAY 160 NEAR WOLF CREEK PASS CLOSED DUE
TO FLOODING FROM SNOWMELT AND DEBRIS FLOWS
ACROSS ROADWAY BETWEEN MILE MARKER 160 AND
161. FAST FLOWING WATER AROUND 6 INCHES
DEEP. ROAD CREWS CAN NOT KEEP ROAD OPEN FROM
CONSTANT DEBRIS AND MUD FLOWS. STILL ONGOING
AS OF 2 AM.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:55 AM MDT | Areal Flood Advisory | PUB | Mineral | 60 hr |
| Jun 8, 1:25 AM MDT | Areal Flood Advisory | PUB | Mineral, Rio Grande | 60 hr |
| Jun 8, 1:50 AM MDT | Areal Flood Warning | PUB | Mineral | 24 hr |
| Jun 8, 7:49 AM MDT | Flood Watch | PUB | Alamosa, Conejos, Costilla, Mineral, Rio Grande, Saguache | 12 days |
| Jun 8, 7:53 AM MDT | River Flood Warning | PUB | Rio Grande | 72 hr |
| Jun 8, 2:03 PM MDT | Areal Flood Warning | PUB | Mineral, Rio Grande, Saguache | 48 hr |
Nearby
Areal Flood Warnings in Colorado, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.